To Vape Or Not To Vape.. That Is The Question.

To Vape Or Not To Vape.. That Is The Question.

"If you haven’t heard about it in the news yet, more and more cases of vape related lung injury (and even death) have been reported in 450 cases in 33 states (including Texas) in the last 90 days. For those of you who aren’t sure what “vaping” is, it is basically inhaling a substance that is heated in a chamber of a device made for that purpose. It has gained popularity as a harm reduction strategy for cigarette smokers. The liquid (called “e-juice”) contains between 3 and 5% nicotine, and instead of breathing in carcinogens with nicotine in tobacco, and then breathing out smoke; the person breaths in water vapor with dissolved nicotine and then breaths out water vapor (thus “vaping”). In general, this does not cause as much harm to a persons’ health as tobacco does, but is far from “safe”.

As so often happens, this led to other substances being used – most often THC or CBD (2 of the components in marijuana). The first being the psychoactive substance that leads to “the high”, the latter having many (untested) claims of health benefits – from pain, to bowel distress, anxiety, depression and many other things. In addition, many people have tried to make their own liquid for vaping (or buying “e-juice” online) to refill the chamber on the device as a means to cut down expense.

The current explosion of lung injuries is still being investigated. The difficulty in determining the underlying cause of the lung injuries lies in the fact that there are many different products, manufacturers, and substances being used in the “vaping products”. That is to say, what people are placing in their vape pens varies greatly from person to person. For example most, but not all, of the current cases involving vaping with e-juice containing THC. Many also have been found to have vitamin E in the vape juice (something that would damage the lining of the lungs and its normal coating called surfactant). This lung damage is more common in people who have tried to refill their vape pen with “homemade” e-juice or some that was bought online from overseas. Unfortunately, as of this writing we do not know exactly what is causing the damage to the lungs of these patients. What we do know is it is severe. It most closely resembles a condition called ARDS (Acute Respiratory Distress Syndrome) where the lining of the lungs become leaky allowing fluid and protein to fill the air space in the lungs (usually seen in sepsis or severe trauma). Until we know more, the best recommendation is to NOT VAPE. Once we know what is causing the problems, I will let you know. Until then – stay safe, stay healthy."

- Craig Kopecky, MD

Go to top